Skip to content
Licensed Unlicensed Requires Authentication Published by De Gruyter November 7, 2020

Lagrangian cobordism and tropical curves

  • Nick Sheridan ORCID logo EMAIL logo and Ivan Smith


We study a cylindrical Lagrangian cobordism group for Lagrangian torus fibres in symplectic manifolds which are the total spaces of smooth Lagrangian torus fibrations. We use ideas from family Floer theory and tropical geometry to obtain both obstructions to and constructions of cobordisms; in particular, we give examples of symplectic tori in which the cobordism group has no non-trivial cobordism relations between pairwise distinct fibres, and ones in which the degree zero fibre cobordism group is a divisible group. The results are independent of but motivated by mirror symmetry, and a relation to rational equivalence of 0-cycles on the mirror rigid analytic space.

Funding statement: Nick Sheridan was partially supported by a Royal Society University Research Fellowship. Ivan Smith was partially supported by a Fellowship from EPSRC and by the National Science Foundation under Grant No. DMS-1440140, whilst in residence at the Mathematical Sciences Research Institute in Berkeley, California, during the Spring 2018 semester.


Theorem 1.3 realizes a suggestion of Paul Seidel, who also suggested considering cylindrical rather than planar cobordism. We are grateful to Mohammed Abouzaid, Denis Auroux, Jeff Hicks, Daniel Huybrechts, Joe Rabinoff, Dhruv Ranganathan, Tony Scholl, Paul Seidel, Harold Williams and Tony Yue Yu for helpful conversations.


[1] S. S. Abhyankar, Local analytic geometry, Pure Appl. Math. 14, Academic Press, New York 1964. Search in Google Scholar

[2] M. Abouzaid, Family Floer cohomology and mirror symmetry, Proceedings of the International Congress of Mathematicians—Seoul 2014. Vol. II, Kyung Moon Sa, Seoul (2014), 813–836. Search in Google Scholar

[3] M. Abouzaid, Homological mirror symmetry without corrections, preprint (2017), 10.1090/jams/973Search in Google Scholar

[4] M. Abouzaid, The family Floer functor is faithful, J. Eur. Math. Soc. (JEMS) 19 (2017), no. 7, 2139–2217. 10.4171/JEMS/715Search in Google Scholar

[5] L. Allermann and J. Rau, First steps in tropical intersection theory, Math. Z. 264 (2010), no. 3, 633–670. 10.1007/s00209-009-0483-1Search in Google Scholar

[6] V. I. Arnol’d, Lagrange and Legendre cobordisms. I, Funktsional. Anal. i Prilozhen. 14 (1980), no. 3, 1–13, 96. 10.1007/BF01086179Search in Google Scholar

[7] V. I. Arnol’d, Lagrange and Legendre cobordisms. II, Funktsional. Anal. i Prilozhen. 14 (1980), no. 4, 8–17, 95. 10.1007/BF01078300Search in Google Scholar

[8] M. Audin, Quelques calculs en cobordisme lagrangien, Ann. Inst. Fourier (Grenoble) 35 (1985), no. 3, 159–194. 10.5802/aif.1023Search in Google Scholar

[9] M. Baker, S. Payne and J. Rabinoff, Nonarchimedean geometry, tropicalization, and metrics on curves, Algebr. Geom. 3 (2016), no. 1, 63–105. 10.14231/AG-2016-004Search in Google Scholar

[10] V. G. Berkovich, Smooth p-adic analytic spaces are locally contractible. II, Geometric aspects of Dwork theory. Vol. I, II, Walter de Gruyter, Berlin (2004), 293–370. 10.1515/9783110198133.1.293Search in Google Scholar

[11] R. Bieri and J. R. J. Groves, The geometry of the set of characters induced by valuations, J. reine angew. Math. 347 (1984), 168–195. 10.1515/crll.1984.347.168Search in Google Scholar

[12] P. Biran and O. Cornea, Lagrangian cobordism. I, J. Amer. Math. Soc. 26 (2013), no. 2, 295–340. 10.1090/S0894-0347-2012-00756-5Search in Google Scholar

[13] P. Biran and O. Cornea, Lagrangian cobordism and Fukaya categories, Geom. Funct. Anal. 24 (2014), no. 6, 1731–1830. 10.1007/s00039-014-0305-4Search in Google Scholar

[14] S. Bloch, Some elementary theorems about algebraic cycles on Abelian varieties, Invent. Math. 37 (1976), no. 3, 215–228. 10.1007/BF01390320Search in Google Scholar

[15] S. Bosch, U. Güntzer and R. Remmert, Non-Archimedean analysis, Grundlehren Math. Wiss. 261, Springer, Berlin 1984. 10.1007/978-3-642-52229-1Search in Google Scholar

[16] F. Bourgeois, J. M. Sabloff and L. Traynor, Lagrangian cobordisms via generating families: Construction and geography, Algebr. Geom. Topol. 15 (2015), no. 4, 2439–2477. 10.2140/agt.2015.15.2439Search in Google Scholar

[17] B. Chantraine, Lagrangian concordance of Legendrian knots, Algebr. Geom. Topol. 10 (2010), no. 1, 63–85. 10.2140/agt.2010.10.63Search in Google Scholar

[18] B. Conrad, Irreducible components of rigid spaces, Ann. Inst. Fourier (Grenoble) 49 (1999), no. 2, 473–541. 10.5802/aif.1681Search in Google Scholar

[19] M. Einsiedler, M. Kapranov and D. Lind, Non-Archimedean amoebas and tropical varieties, J. reine angew. Math. 601 (2006), 139–157. 10.1515/CRELLE.2006.097Search in Google Scholar

[20] J. Fresnel and M. van der Put, Rigid analytic geometry and its applications, Progr. Math. 218, Birkhäuser, Boston 2004. 10.1007/978-1-4612-0041-3Search in Google Scholar

[21] K. Fukaya, Cyclic symmetry and adic convergence in Lagrangian Floer theory, Kyoto J. Math. 50 (2010), no. 3, 521–590. 10.1215/0023608X-2010-004Search in Google Scholar

[22] W. Fulton, Intersection theory, 2nd ed., Ergeb. Math. Grenzgeb. (3) 2, Springer, Berlin 1998. 10.1007/978-1-4612-1700-8Search in Google Scholar

[23] S. Ganatra, J. Pardon and V. Shende, Structural results in wrapped Floer theory, preprint (2018), Search in Google Scholar

[24] S. Ganatra, J. Pardon and V. Shende, Covariantly functorial wrapped Floer theory on Liouville sectors, Publ. Math. Inst. Hautes Études Sci. 131 (2020), 73–200. 10.1007/s10240-019-00112-xSearch in Google Scholar

[25] W. Gubler, Tropical varieties for non-Archimedean analytic spaces, Invent. Math. 169 (2007), no. 2, 321–376. 10.1007/s00222-007-0048-zSearch in Google Scholar

[26] L. Haug, The Lagrangian cobordism group of T 2 , Selecta Math. (N. S.) 21 (2015), no. 3, 1021–1069. 10.1007/s00029-014-0173-7Search in Google Scholar

[27] J. S. Hicks, Tropical Lagrangians and homological mirror symmetry, ProQuest LLC, Ann Arbor 2019; Thesis (Ph.D.)–University of California, Berkeley. Search in Google Scholar

[28] M. Kontsevich and Y. Soibelman, Homological mirror symmetry and torus fibrations, Symplectic geometry and mirror symmetry (Seoul 2000), World Scientific, River Edge (2001), 203–263. 10.1142/9789812799821_0007Search in Google Scholar

[29] M. Kontsevich and Y. Soibelman, Affine structures and non-Archimedean analytic spaces, The unity of mathematics, Progr. Math. 244, Birkhäuser, Boston (2006), 321–385. 10.1007/0-8176-4467-9_9Search in Google Scholar

[30] D. Maclagan and B. Sturmfels, Introduction to tropical geometry, Grad. Stud. Math. 161, American Mathematical Society, Providence 2015. 10.1090/gsm/161Search in Google Scholar

[31] J. I. Manin, Lectures on the K-functor in algebraic geometry, Uspehi Mat. Nauk 24 (1969), no. 5(149), 3–86. 10.1070/RM1969v024n05ABEH001357Search in Google Scholar

[32] C. Y. Mak and H. Ruddat, Tropically constructed Lagrangians in mirror quintic threefolds, preprint (2019), 10.1017/fms.2020.54Search in Google Scholar

[33] D. Matessi, Lagrangian pairs of pants, preprint (2018), 10.1093/imrn/rnz126Search in Google Scholar

[34] G. Mikhalkin, Decomposition into pairs-of-pants for complex algebraic hypersurfaces, Topology 43 (2004), no. 5, 1035–1065. 10.1016/ in Google Scholar

[35] G. Mikhalkin, Enumerative tropical algebraic geometry in 2 , J. Amer. Math. Soc. 18 (2005), no. 2, 313–377. 10.1090/S0894-0347-05-00477-7Search in Google Scholar

[36] G. Mikhalkin, Tropical geometry and its applications, International Congress of Mathematicians. Vol. II, European Mathematical Society, Zürich (2006), 827–852. 10.4171/022-2/40Search in Google Scholar

[37] G. Mikhalkin, Examples of tropical-to-Lagrangian correspondence, Eur. J. Math. 5 (2019), no. 3, 1033–1066. 10.1007/s40879-019-00319-6Search in Google Scholar

[38] G. Mikhalkin and J. Rau, Tropical geometry, Lecture Notes, 2018, Search in Google Scholar

[39] G. Mikhalkin and I. Zharkov, Tropical curves, their Jacobians and theta functions, Curves and abelian varieties, Contemp. Math. 465, American Mathematical Society, Providence (2008), 203–230. 10.1090/conm/465/09104Search in Google Scholar

[40] J. Nicaise, C. Xu and T. Y. Yu, The non-archimedean SYZ fibration, Compos. Math. 155 (2019), no. 5, 953–972. 10.1112/S0010437X19007152Search in Google Scholar

[41] T. Oda and H. S. Park, Linear Gale transforms and Gel’fand–Kapranov–Zelevinskij decompositions, Tohoku Math. J. (2) 43 (1991), no. 3, 375–399. 10.2748/tmj/1178227461Search in Google Scholar

[42] J. Rabinoff, Tropical analytic geometry, Newton polygons, and tropical intersections, Adv. Math. 229 (2012), no. 6, 3192–3255. 10.1016/j.aim.2012.02.003Search in Google Scholar

[43] P. Seidel, Graded Lagrangian submanifolds, Bull. Soc. Math. France 128 (2000), no. 1, 103–149.10.24033/bsmf.2365Search in Google Scholar

[44] P. Seidel, Fukaya categories and Picard–Lefschetz theory, Zur. Lect. Adv. Math., European Mathematical Society, Zürich 2008. 10.4171/063Search in Google Scholar

[45] P. Seidel, Abstract analogues of flux as symplectic invariants, Mém. Soc. Math. Fr. (N.S.) 137 (2014), 1–135. 10.24033/msmf.447Search in Google Scholar

[46] P. Seidel, Lectures on categorical dynamics and symplectic topology, Lecture Notes 2017, Search in Google Scholar

[47] P. Seidel, Fukaya A -structures associated to Lefschetz fibrations. IV 1/2, J. Symplectic Geom. 18 (2020), no. 1, 291–332. 10.4310/JSG.2020.v18.n1.a8Search in Google Scholar

[48] V. Shende, D. Treumann, H. Williams and E. Zaslow, Cluster varieties from Legendrian knots, Duke Math. J. 168 (2019), no. 15, 2801–2871. 10.1215/00127094-2019-0027Search in Google Scholar

[49] N. Sheridan and I. Smith, Rational equivalence and Lagrangian tori on K3 surfaces, Comment. Math. Helv. 95 (2020), no. 2, 301–337. 10.4171/CMH/489Search in Google Scholar

[50] Z. Sylvan, On partially wrapped Fukaya categories, J. Topol. 12 (2019), no. 2, 372–441. 10.1112/topo.12088Search in Google Scholar

[51] R. W. Thomason, The classification of triangulated subcategories, Compos. Math. 105 (1997), no. 1, 1–27. 10.1023/A:1017932514274Search in Google Scholar

[52] M. Ulirsch, Tropicalization is a non-Archimedean analytic stack quotient, Math. Res. Lett. 24 (2017), no. 4, 1205–1237. 10.4310/MRL.2017.v24.n4.a12Search in Google Scholar

[53] T. Y. Yu, Balancing conditions in global tropical geometry, Ann. Inst. Fourier (Grenoble) 65 (2015), no. 4, 1647–1667. 10.5802/aif.2970Search in Google Scholar

Received: 2020-05-12
Revised: 2020-08-04
Published Online: 2020-11-07
Published in Print: 2021-05-01

© 2020 Walter de Gruyter GmbH, Berlin/Boston

Downloaded on 27.9.2023 from
Scroll to top button